Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 14, 2018, 8:10 PM CDT for Geary County, Morris County, Wabaunsee County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 8:10 PM CDT (01:10 UTC)
- Expired
- May 14, 2018, 8:33 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Geary County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
142
WUUS53 KTOP 150110
SVRTOP
KSC061-127-197-150200-
/O.NEW.KTOP.SV.W.0091.180515T0110Z-180515T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
810 PM CDT MON MAY 14 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Geary County in east central Kansas...
Central Morris County in east central Kansas...
Southwestern Wabaunsee County in east central Kansas...
* Until 900 PM CDT
* At 810 PM CDT, a severe thunderstorm was located 4 miles south of
Parkerville, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Council Grove Lake around 825 PM CDT.
Council Grove around 830 PM CDT.
Dwight around 840 PM CDT.
Alta Vista around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3872 9678 3897 9645 3875 9625 3874 9628
3874 9635 3871 9635 3861 9662
TIME...MOT...LOC 0110Z 233DEG 15KT 3870 9664
HAIL...1.50IN
WIND...<50MPH
$$
Skow1 follow-up statement
147
WWUS53 KTOP 150133
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
833 PM CDT MON MAY 14 2018
KSC061-127-197-150143-
/O.CAN.KTOP.SV.W.0091.000000T0000Z-180515T0200Z/
Geary-Morris-Wabaunsee-
833 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEARY...CENTRAL
MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3872 9678 3897 9645 3875 9625 3874 9628
3874 9635 3871 9635 3861 9662
TIME...MOT...LOC 0131Z 233DEG 15KT 3876 9654
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:38 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 14, 6:38 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Mon May 14 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 240 PM CDT Mon May 14 2018 A complex severe weather threat exists for this afternoon and evening across portions of east central Kansas with hail and wind the main threat. An elevated line of convection rolled across portions of north central and northeastern Kansas this morning and gradually waned as the morning wore on. This line appears to have been tied to weak ribbon of H800 theta-e advection, but most 06/12Z guidance failed to resolve this feature. The outflow from this line was located along a line from Jefferson to Morris County with the main synoptic boundary located about 20-30 miles to the SE. However, return flow was starting to set in along the western periphery of the boundaries and the CU field was starting to lift back northward. This trend is expected for at least the next several hours as the surface low in Oklahoma lifts slightly northward. Shallow warm sector convection festered over the SE portions of the CWA around midday with deeper cells developing along a pre-frontal boundary visible in satellite imagery from Greenwood to Miami counties. The lack of surface CINH with 2000-3000 J/kg of MLCAPE will result in numerous convective updrafts generating along the multitude of boundaries located across the area and on residual outflow boundaries produced by earlier convection. However, the lack of strong convergence and weak CINH, combined with only marginal deep shear and backed mid-level winds, will result in a complex initial storm mode with a mixture of discrete and multi-cell clusters possible at first, growing upscale into line segments. Low- level southerly inflow winds are progged to be weak with speeds of only 5 to 10 kts, but there is enough SRH in the lower profiles of the atmosphere to warrant a non-zero tornado risk, especially near the surface boundary. Multiple rounds of both surface-based and--further north and/or later in the event--elevated storms are expected throughout the afternoon, evening, and overnight hours. PWATs in the 1-1.5 inch range coupled with weak flow and storm motions parallel to the lines of forcing may result in a heavy rain potential for any training storms. Antecedent conditions this area are dry, but it would not take long for an efficient storm to produce flooding concerns. The convection will gradually lessen in intensity and coverage overnight as the upper level wave lifts northward and shortwave ridging builds in. The position of the surface boundary on Tuesday will depend on convective trends this afternoon and tonight, but it looks to be positioned over far SE Kansas by peak heating on Tuesday. The lack of a significant thermal gradient across the boundary means that storms may have the potential to be surface- based again on Tuesday well behind the boundary, though the lack of a strong forcing mechanism and backed wind fields would only support a marginal wind and hail threat at best. .LONG TERM...(Tuesday night through Monday) Issued at 240 PM CDT Mon May 14 2018 Multiple, ill-timed chances for showers and storms will continue for the rest of the week with temperatures still remaining above average. A rex block will be present over the western U.S. at the start of the period and then break down by Friday. However, the region will be under split flow through the weekend. The aforementioned surface boundary will wash out over the Ozarks and Ohio River Valley Wednesday morning with broad zonal surface ridging extending from the Great Lakes to the Upper Mississippi River Valley. Return flow will start working back into Kansas midday Wednesday and once again present the chance for showers and storms along this area of broad convergence during peak heating. The interface between this return flow and surface ridge oscillates over the area Wed night into Thu, with return flow become more established over NE Kansas by Thu afternoon. Multiple, poorly-timed, H500 PV lobes eject from a quasi-stationary low over the SW U.S. on Thu and Fri and will keep the chance of storms in the forecast. It will not be until Friday night into Saturday that the pattern becomes more progressive. Nevertheless, given the complex nature of this setup, the timing and associated details of any convective complex will likely not be known until a day or so before the event and hinge on the evolution of the previous day's convection. Highs midweek will remain in the 80s and gradually rise into the upper 80s to near 90 as the return flow strengthens. The next chance of cooler weather will not arrive until late in the weekend as the synoptic pattern breaks down. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 637 PM CDT Mon May 14 2018 For the 00z TAFs, main focus is on the potential for scattered thunderstorm development near the TAF sites this evening and overnight, with the best potential being near KTOP/KFOE. As these storms progress to the east and exit the area, expect areas of stratus to build in with MVFR cigs likely and cannot rule out some periods of IFR cigs. These clouds should lift to VFR conditions by early Tuesday afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Hennecke
Hazardous weather outlook, May 14, 2:48 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 248 PM CDT Mon May 14 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 248 PM CDT Mon May 14 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are possible late this afternoon and evening across much of the outlook area, with the best chance for severe storms along and south of Interstate 70. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 14, 7:39 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
739 PM CDT MON MAY 14 2018
KSZ023-024-150130-
Pottawatomie-Jackson-
739 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POTTAWATOMIE AND
JACKSON COUNTIES UNTIL 830 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Havensville, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Holton, Mayetta, Emmett, Whiting, Denison, Circleville, Soldier,
Havensville and Potawatomi Reservation.
LAT...LON 3962 9557 3942 9557 3942 9559 3931 9559
3930 9611 3950 9613 3957 9582 3957 9579
3958 9577
TIME...MOT...LOC 0039Z 262DEG 27KT 3943 9602
BaergSpecial weather statement, May 14, 7:41 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Topeka KS 741 PM CDT MON MAY 14 2018 KSZ022-023-036-038-150115- Wabaunsee-Geary-Pottawatomie-Riley- 741 PM CDT MON MAY 14 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 815 PM CDT... At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near Manhattan, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Manhattan, Wamego, St. George, McFarland and Louisville. This includes Interstate 70 between mile markers 309 and 333. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for east central Kansas. LAT...LON 3904 9664 3923 9667 3931 9622 3905 9618 TIME...MOT...LOC 0041Z 263DEG 23KT 3915 9660 Baerg
Local storm report, May 14, 7:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
748 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 1 SSE COUNCIL GROVE 38.65N 96.49W
05/14/2018 E1.25 INCH MORRIS KS TRAINED SPOTTER
&&Special weather statement, May 14, 7:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Topeka KS
753 PM CDT MON MAY 14 2018
KSZ038-039-150130-
Wabaunsee-Shawnee-
753 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE AND NORTHEASTERN
WABAUNSEE COUNTIES UNTIL 830 PM CDT...
At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Keene, moving northeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northwestern Topeka, Rossville, Dover, Silver Lake, Maple Hill,
Paxico, Willard and Keene.
This includes Interstate 70 between mile markers 334 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3888 9595 3899 9623 3919 9609 3919 9608
3918 9607 3916 9606 3916 9609 3914 9606
3914 9604 3913 9604 3922 9603 3922 9591
3912 9568
TIME...MOT...LOC 0053Z 220DEG 24KT 3900 9611
BaergSpecial weather statement, May 14, 7:55 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
755 PM CDT MON MAY 14 2018
KSZ036>038-150130-
Wabaunsee-Geary-Morris-
755 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...NORTHEASTERN
MORRIS AND SOUTHERN WABAUNSEE COUNTIES UNTIL 830 PM CDT...
At 755 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alta Vista, moving east at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Eskridge, Alta Vista, Dwight and Volland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3879 9661 3893 9661 3898 9605 3874 9605
3874 9620
TIME...MOT...LOC 0055Z 268DEG 32KT 3885 9652
BaergLocal storm report, May 14, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 NE COUNCIL GROVE 38.74N 96.42W
05/14/2018 E1.00 INCH MORRIS KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 25 min |
| May 14, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 47 min |
| May 14, 7:17 PM CDT | Special Weather Statement | TOP | Franklin | 28 min |
| May 14, 7:21 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon | 4 hr |
| May 14, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 22 min |
| May 14, 7:29 PM CDT | Special Weather Statement | TOP | Coffey, Lyon | 31 min |
| May 14, 7:39 PM CDT | Special Weather Statement | TOP | Jackson | 51 min |
| May 14, 7:41 PM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 14, 7:53 PM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| May 14, 7:55 PM CDT | Special Weather Statement | TOP | Wabaunsee | 35 min |
| May 14, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie | 40 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 37 min |
| May 14, 8:22 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| May 14, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 11 min |
| May 14, 8:45 PM CDT | Special Weather Statement | TOP | Jefferson | 45 min |
| May 14, 8:47 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 28 min |
| May 14, 9:09 PM CDT | Special Weather Statement | TOP | Jackson | 51 min |
| May 14, 9:11 PM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 14, 9:32 PM CDT | Special Weather Statement | TOP | Atchison | 13 min |
| May 14, 10:34 PM CDT | Special Weather Statement | TOP | Geary | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.